Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Wilmington, OH

May 13, 20184 counties in Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 13, 2018, 9:33 PM EDT for 4 counties in Ohio. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 9:33 PM EDT (01:33 UTC)
Expired
May 13, 2018, 10:02 PM EDT
In force
29 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, OH, Fayette County, OH, Pickaway County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 34 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 9:36 PM EDTHAIL 0.88Washington Court House, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1903 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1903 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS51 KILN 140133
SVRILN
OHC027-047-129-141-140215-
/O.NEW.KILN.SV.W.0033.180514T0133Z-180514T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
933 PM EDT SUN MAY 13 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Central Fayette County in central Ohio...
  Northeastern Clinton County in southwestern Ohio...
  Southwestern Pickaway County in central Ohio...
  Northwestern Ross County in southwestern Ohio...

* Until 1015 PM EDT.

* At 932 PM EDT, a severe thunderstorm was located over Washington
  Court House, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Washington Court House, Sabina, Williamsport, Bloomingburg, New
  Holland, Staunton, Good Hope, Frankfort, Clarksburg, Milledgeville,
  Octa, Austin, Jasper Mills, State Route 207 at US Route 22,
  Interstate 71 at US Route 35, Plano and Rock Mills.

This includes I-71 in Ohio between mile markers 63 and 68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3951 8368 3965 8363 3959 8309 3938 8315
TIME...MOT...LOC 0132Z 298DEG 21KT 3953 8347 

HAIL...1.00IN
WIND...60MPH
 
$$

AR
2 follow-up statements
129 
WWUS51 KILN 140145
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
945 PM EDT SUN MAY 13 2018

OHC027-140154-
/O.CAN.KILN.SV.W.0033.000000T0000Z-180514T0215Z/
Clinton OH-
945 PM EDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3946 8347 3960 8338 3959 8309 3938 8315
TIME...MOT...LOC 0144Z 298DEG 21KT 3950 8339 

$$

OHC047-129-141-140215-
/O.CON.KILN.SV.W.0033.000000T0000Z-180514T0215Z/
Fayette OH-Pickaway OH-Ross OH-
945 PM EDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHEASTERN FAYETTE...SOUTHWESTERN PICKAWAY AND NORTHWESTERN
ROSS COUNTIES...

At 944 PM EDT, a severe thunderstorm was located near Washington
Court House, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Washington Court House, Williamsport, New Holland, Good Hope,
Frankfort, Clarksburg, State Route 207 at US Route 22, Austin and
Plano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3946 8347 3960 8338 3959 8309 3938 8315
TIME...MOT...LOC 0144Z 298DEG 21KT 3950 8339 

HAIL...1.00IN
WIND...60MPH
 
$$

AR
502 
WWUS51 KILN 140202
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
1002 PM EDT SUN MAY 13 2018

OHC047-129-141-140212-
/O.CAN.KILN.SV.W.0033.000000T0000Z-180514T0215Z/
Fayette OH-Pickaway OH-Ross OH-
1002 PM EDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE...
SOUTHWESTERN PICKAWAY AND NORTHWESTERN ROSS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3946 8347 3960 8338 3959 8309 3938 8315
TIME...MOT...LOC 0200Z 298DEG 21KT 3945 8327 

$$

Haines

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:38 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 13, 7:38 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
738 PM EDT Sun May 13 2018

.SYNOPSIS...
A frontal boundary will remain across the region through much of
the week. This will lead to occasional chances for showers and
thunderstorms for the next several days. Temperatures will
remain above normal through the week.

&&

.NEAR TERM /THROUGH MONDAY/...
The cu field looks a little more healthy today along and south
of the boundary compared to what we saw yesterday. That being
said, we are just now starting to see some isolated development
across central Ohio. Given the instability across the area,
would expect to see this become somewhat more widespread
elsewhere for areas along and south of the boundary through
late afternoon. However, with the hi res models still showing
fairly isolated to scattered development, will generally have
pops in chance category through the rest of this afternoon and into
the early evening hours. As we lose the diurnal heating, any
activity should taper off with a decrease in clouds heading into
tonight. A convective complex is forecast to develop later
tonight over the upper Mississippi Valley and begin to push east
southeast toward us. It does look like pcpn associated with
this should mainly stay off to our north and west through the
overnight hours so will just have a slight chance of pcpn later
tonight across our northwestern areas. Lows tonight will range
from the upper 50s in the far north to the mid 60s across the
south.

&&

.SHORT TERM /MONDAY NIGHT/...
The convective complex is forecast to push east southeast
along/north of the stalled out boundary through Monday morning.
There remains some uncertainty with the timing and strength of
this, but assuming this holds together, it would affect
primarily northern portions of our fa during the morning hours.
Otherwise, a similar set up as we have seen the past several
days is expected for Monday. The stationary boundary will remain
across the area with some additional scattered development
possible through the afternoon to early evening. However, this
will likely be affected by what happens with the morning MCS,
depending on any lingering debris cloudiness and outflow
boundaries. Highs on Monday will be in the mid to upper 80s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A broad ridge in place across the Eastern CONUS will provide the
backdrop for long term weather conditions. Above average
geopotential heights will allow warmer than normal temperatures, and
a humid airmass fed by a southerly flow in the presence of surface
boundaries will lead to several rounds of convective initiation.

The first round of convection is expected Tuesday, when a cold front
combined with a mid level short wave and ample moisture will bring
the likelihood for afternoon and evening thunderstorms. The focus
for convection will shift south on Wednesday as the boundary sags to
Kentucky. Thunderstorm chances shift back toward the north Thursday
and Friday when a rather potent short wave is forecast to lift into
the Ohio Valley from the southwest. There is higher the average
uncertainty for this to occur due to model variability from earlier
runs.

Thunderstorms will continue to be possible Saturday and Sunday in
the persistently humid and unstable regime. Kept pops in the chance
range since it is unlikely that current models are depicting the
correct location for short wave features that will dictate weather
events.

Temperatures remaining above normal through the period will start
quite warm, with highs in the mid and upper 80s Tuesday. Readings
will retreat a bit for the rest of the period, with highs averaging
in the low 80s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Scattered storms have developed along a frontal boundary as
it pushes south into southern Ohio. This boundary is
encountering a moderately unstable airmass with blyr capes up
to 1500 j/kg. Isolated stronger storms will have the potential
to produce large hail. Have a mention of VCTS at KILN/KCVG and
KLUK to account for this threat this evening.

Expect to see a diurnal decrease in coverage into the overnight
hours as clouds scatter out. Some fog will be possible at KLUK
valley location and at this time have limited mention to MVFR
vsby restriction.

Models solutions continue to suggest that additional convection
develops to our northwest and drops east-southeast late tonight
through Monday morning. Model spread exists regarding
timing and coverage so have limited mention to VCTS at the
northern TAF sites. Outside of these storms have continued VFR
conditions at all TAF sites going into Monday afternoon.

OUTLOOK...Chances for thunderstorms will exist at times through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, May 13, 4:04 AM EDT, 17 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
404 AM EDT Sun May 13 2018

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088-140815-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
404 AM EDT Sun May 13 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are possible this afternoon and evening.
There is the potential for a few strong to severe storms. If severe
storms develop, there will be the potential for large hail, damaging
winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms will be possible on Monday, mainly from
Monday morning through early afternoon. Some of these storms may be
severe, with a primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Monday.

INZ073>075-080-KYZ089>100-140815-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
404 AM EDT Sun May 13 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, May 13, 9:00 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
900 PM EDT SUN MAY 13 2018

OHZ063-072-080-140130-
Highland OH-Fayette OH-Clinton OH-
900 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE...CENTRAL
CLINTON AND NORTH CENTRAL HIGHLAND COUNTIES UNTIL 930 PM EDT...

At 900 PM EDT, radar indicated a strong thunderstorm near Wilmington,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Wilmington, Sabina, New Vienna, Clarksville, Highland, Melvin, New
Antioch, Oakland, Cuba, Lees Creek, Reesville, Morrisville, Ogden,
Kingman, Burtonville and Cowan Lake State Park.

This includes I-71 in Ohio between mile markers 45 and 50.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3939 8398 3952 8395 3950 8356 3936 8357
      3927 8365
TIME...MOT...LOC 0100Z 285DEG 27KT 3945 8390

Haines
Special weather statement, May 13, 9:04 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
904 PM EDT SUN MAY 13 2018

OHZ070-071-077-140130-
Hamilton OH-Warren OH-Butler OH-
904 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
SOUTHEASTERN BUTLER AND SOUTHWESTERN WARREN COUNTIES UNTIL 930 PM
EDT...

At 903 PM EDT, radar indicated a strong thunderstorm over Hamilton,
moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Hamilton, Middletown, Fairfield, Mason, Lebanon, Sharonville, Monroe,
Blue Ash, Loveland, Trenton, Springdale, Montgomery, South
Middletown, West Chester, Seven Mile, Williamsdale, Kings Island,
Sixteen Mile Stand, Olde West Chester and Four Bridges.

This includes the following Interstates...
 I-71 in Ohio between mile markers 16 and 28.
 I-75 in Ohio between mile markers 17 and 31.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3936 8464 3952 8456 3945 8417 3923 8431
TIME...MOT...LOC 0103Z 294DEG 17KT 3938 8455

AR
Local storm report, May 13, 9:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
908 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             4 W WILMINGTON          39.44N 83.90W
05/13/2018  M0.25 INCH       CLINTON            OH   NWS EMPLOYEE

&&

JEG
Local storm report, May 13, 9:16 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
916 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             2 W WILMINGTON          39.44N 83.87W
05/13/2018  M0.50 INCH       CLINTON            OH   NWS EMPLOYEE

&&

JEG
Special weather statement, May 13, 9:17 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
917 PM EDT SUN MAY 13 2018

OHZ063-140145-
Fayette OH-
917 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAYETTE COUNTY UNTIL 945
PM EDT...

At 917 PM EDT, radar indicated a strong thunderstorm near
Jeffersonville, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Washington Court House, Bloomingburg, Milledgeville, Octa and
Interstate 71 at US Route 35.

This includes I-71 in Ohio between mile markers 65 and 66.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3949 8337 3953 8356 3954 8358 3955 8363
      3963 8361 3963 8336 3956 8331
TIME...MOT...LOC 0117Z 276DEG 12KT 3959 8357

Haines
Local storm report, May 13, 9:22 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
922 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     KILN WILMINGTON APT     39.43N 83.79W
05/13/2018  M56 MPH          CLINTON            OH   ASOS

            34049KTS

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:03 PM EDTSpecial Weather StatementILNHocking27 min
May 13, 8:05 PM EDTSpecial Weather StatementILNHocking10 min
May 13, 8:15 PM EDTSpecial Weather StatementILNButler30 min
May 13, 8:33 PM EDTSevere Thunderstorm WarningILNButler, Preble31 min
May 13, 9:00 PM EDTSpecial Weather StatementILNClinton30 min
May 13, 9:04 PM EDTSpecial Weather StatementILNButler26 min
May 13, 9:17 PM EDTSpecial Weather StatementILNFayette28 min
May 13, 9:28 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Highland, Ross14 min
May 13, 9:38 PM EDTSpecial Weather StatementILNClinton37 min
May 13, 9:40 PM EDTSpecial Weather StatementILNPreble35 min
May 13, 9:54 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble, Warren12 min
May 13, 10:01 PM EDTSpecial Weather StatementILNRoss29 min
May 13, 10:13 PM EDTSpecial Weather StatementILNFayette47 min
May 13, 10:43 PM EDTSpecial Weather StatementILNRoss32 min
May 14, 10:54 AM EDTSpecial Weather StatementILNMercer36 min
May 14, 11:31 AM EDTSpecial Weather StatementILNAuglaize, Hardin, Logan, Shelby29 min
May 14, 11:53 AM EDTSpecial Weather StatementILNDelaware, Union22 min
May 14, 12:12 PM EDTSpecial Weather StatementILNDelaware, Union33 min
May 14, 12:21 PM EDTSpecial Weather StatementILNLicking24 min
May 14, 12:25 PM EDTSpecial Weather StatementILNChampaign, Franklin, Madison50 min
May 14, 12:28 PM EDTSevere Thunderstorm WarningILNLicking16 min
May 14, 12:39 PM EDTSpecial Weather StatementILNLicking36 min
May 14, 12:49 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Licking41 min
May 14, 12:53 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Hocking, Licking, Madison52 min
May 14, 1:01 PM EDTSpecial Weather StatementILNPickaway44 min
May 14, 1:23 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking52 min
May 14, 1:27 PM EDTSevere Thunderstorm WarningILNLicking18 min
May 14, 1:44 PM EDTSpecial Weather StatementILNPickaway31 min
May 14, 2:04 PM EDTAreal Flood AdvisoryILNFairfield, Hocking86 min
May 14, 2:10 PM EDTSevere Thunderstorm WarningILNHocking35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.